New Mexico, 2021

High Wind in New Mexico, December 24, 2021

December 24, 2021 · NWS EPZ · 1 event in 1 county or zone

One upper level trough was moving along the Canadian Border with another one moving into the Baja region. Strong west to southwest flow was setup over the region which brought wind gusts up to 66 mph at High Rolls on the west slopes of the Sacramento Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

One upper level trough was moving along the Canadian Border with another one moving into the Baja region. Strong west to southwest flow was setup over the region which brought wind gusts up to 66 mph at High Rolls on the west slopes of the Sacramento Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 24, 11:07 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 24, 11:07 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1107 AM MST Fri Dec 24 2021

.AVIATION...18Z TAF CYCLE...
Aviation conditions will be deteriorating rapidly this afternoon
at all terminals due to strong wind and blowing dust from a
passing storm system. Sustained wind speeds 230-250 at 25KTS and
gusts in the 40-50KTS range are expected across the lowlands. VIS
may be down to 3-5SM at times due to blowing dust. Strongest
winds will be from 18 to 0Z. Ceilings BKN-OVC050-075. LLWS will
be a concern tonight over KTCS between 0 & 3Z. An AWW is in effect
this afternoon for KELP due to the strong winds and the
possibility of reductions in visibility. Winds will begin to
reduce after 1-2Z to 10-25KTS, and finally down to around 10KTS by
sunrise tomorrow.

&&

.PREV DISCUSSION...314 AM MST Fri Dec 24 2021...

.SYNOPSIS...
Very windy conditions will be the theme for today, along with dry
weather and record warmth. Dry and warm temperatures will
continue for Christmas Day. The ridge of high pressure that has
been giving the area unseasonably warm temperatures will gradually
flatten out and move east. The pattern will shift as a series of
storm systems race across the Central Rockies. Chances of
precipitation will accompany these systems with the greatest
chances focused west of the Rio Grande Valley and over the Gila
Wilderness and Sacramento Mountains.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Very active weather is expected today across the Borderland and
adjacent areas. The main hazard will be strong gusty winds,
especially over area mountains including the Black Range and the
Sacramento Mountains. High Wind Warnings are in effect for these
zones, while the rest of the region is under a wind advisory. So,
what is going on during this Christmas Eve?

We have a shortwave trough aloft that is embedded with another
trough in the Pacific NW. This shortwave will be swinging through
the Southwest Deserts today. There is also a strong jet stream in
the upper levels of the atmosphere with speeds greater than 110 kts.
The extreme speeds aloft are transferred down to the lower levels.
The 700 mb winds between the GFS and ECMWF portray winds in excess
of 70 kts. At the surface, we have lee-cyclogenesis along the Front
Range that tightens the pressure gradient. However, this surface low
is not as strong as what you would see for a high wind day. What
appears to keep such strong winds in the mountains is the
development of lee-cyclones next to our area mountains, per multiple
deterministic models. The persistence of such features is the reason
why the high wind warning for the Sacs has been extended through
early Saturday morning. Regardless, the strongest winds will occur
during the mid-afternoon as we reach peak daytime heating, which
will mix the winds down. Also during peak heating blowing dust is
possible across the lowlands. Mainly in areas near the International
Border and far west Texas, and the Tularosa Basin.

Furthermore, afternoon highs today will be quite warm for late
December. Max temperatures will be about 10 to 20 degrees above
normal for this time of the year. El Paso and Hudspeth will have
temperatures around 20 degrees above normal. Thus, we are expecting
to break a few records today across the lowlands, especially in the
aforementioned area. At least this extreme heat is not expected to
persist. A Pacific cold front will be moving through the area late
this afternoon, which will contribute to the intensity of the winds
during the latter part of the day, but it will bring cooler
temperatures behind it. So, Saturday's highs will be lower (not by
much), but still well above normal.

The last aspect to talk about our weather today is precipitation.
This upper trough is pulling enough warm subtropical moisture from
the eastern Pacific. Most of it appears to remain in Arizona, but
some of it will move across portions of the CWA. Areas west of the
Rio Grande will receive the greatest rainfall accumulations,
especially over the Gila Region (up to 0.5" of rain possible). The
lowlands don't appear to fair very well (less than a 0.1"), and will
receive light amounts at most. The Sacramento Mountains may have a
chance of receiving some decent accumulations as the system moves
east of the area, but my confidence is low about this. Multiple HREF
members and global models show most of the QPF in the western
portions or north of the CWA. Snow levels also appear to be
abnormally high for December, above 10kft. So, not really expecting
much snow in the mountains. However, if there is any straggler
showers by Saturday morning, you may see a few flurries in the
mountains as snow levels drop to 8500 ft.

&&

.LONG TERM...Saturday through Thursday
Above normal warmth, stints of wind, and the occasional chances
of precipitation will be the main theme for the extended period.
Previous long term forecasts remain in align with what can be
expected and not a lot of noticeable changes in the forecast. A
strong and persistent longwave trough will remain over the
PacNW/British Columbia vicinity for most of the extended period.
This trough will rotate and eject waves of energy (troughs) across
the Intermountain West and Central Rockies the days to come. This
will set the stage for an active weather pattern across the
forecast area, as most of Desert Southwest remains in the middle
of the merging zone between the polar and sub-topical Pacific jet
streams. Again, just like previous days and forecasts, we are
talking unusually warm temperatures, high temperatures running a
good 10-15+ degrees above average on Sat/Sun/Mon! The forecast
high temperature for Christmas Day at the El Paso Airport is 75
degrees dated back to 1933. That being said, temperatures will
come up a few degrees short of the record on Christmas. Like
mentioned above, temperatures will remain well above average into
the beginning part of next week before seasonably cooler
temperatures return to the forecast area.

Saturday (Christmas Day)/Sunday:
Weather conditions on Saturday will be tranquil as the area
remains in the transition zone between storm systems under quasi-
zonal flow aloft. Surface winds will be on the breezy side, but
nowhere near as strong as what they will be on Friday, with mostly
sunny to partly cloudy skies. By Sunday, an upper level
disturbance will quickly race across the Intermtn. West and
Central rockies. At the surface, a lee-side cyclone will develop
further to the north over NE Colorado. In combination with a 700mb
jet cranking at 50-70 knots right over New Mexico, windy
conditions can be expected. As of now, Wind Advisories are looking
more and more likely across portions of the Gila and Sacramento
Mtns. A clearer picture will come once the Sunday timeframe gets
closer. This particular system won't offer much in the form of
precipitation (mainly over the Gila), as most of the upper level
dynamics and deep moisture stay well to the north over the
Central/Northern Rockies.

Monday/Tuesday:
Just like Saturday, Monday will be a transition day out ahead of
the next storm system. Surface winds will be breezy with tranquil
weather conditions and warm temperatures. The next system will
quickly come into picture as we move into Tuesday. Unlike the
Sunday storm system, this one will be a tad stronger and further
to the north over the Northern Rockies. That being said, winds
will be on the breezy end and once again precipitation can be
expected over the Gila and areas west of the Rio. Snow levels will
gradually fall to around 6,000-8,000 feet, so higher elevation
areas over the Gila could see snow. Snow will be light and nature,
with areas receiving less than an inch.

Wednesday/Thursday:
Yet another storm system will move across the Great
Basin/Intermtn. West before reaching the Central Rockies. Again,
just like previous runs of the GFS/ECMWF/Canadian model,
discrepancies arise. Models continue to disagree on the
timing/strength/moisture of this next system as is swings across
the western US. That being said, the reasonable solution was NBM
guidance being 5/6+ days out in the forecast. However, GEFS and EC
ensemble plumes are suggesting an increase in moisture and
precipitation depicted from the ensemble means.

&&

.FIRE WEATHER...
Windy conditions are expected today as an upper level storm
system and a cold front moves through the area. Strong and gusty
westerly winds are expected, especially over area mountains.
Temperatures will be abnormally warm for December with values
around 10 to 20 degrees above normal. At least the system that
will be affecting us today is pushing moisture from the eastern
Pacific towards us. This will reduce the fire danger risk for our
region, even though winds will be very strong. Furthermore, we
have rain chances in the forecast mainly for the mountains and
areas west of the Rio Grande. Not really expecting much snow today
or tomorrow due to snow levels being above 10kft. Conditions will
improve tomorrow as the pressure gradient relaxes and winds
decrease in intensity. However, we are expecting breezy to windy
afternoons each day. Minimum relative humidity will remain
generally above 25% through mid-week. Ventilation rates will be
good to excellent today, but deteriorate tomorrow due to lighter
transport winds. Vent rates improve again on Sunday, when another
round of windy conditions return.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 53  71  52  71 /   0   0   0   0
Sierra Blanca           45  70  47  70 /   0   0   0   0
Las Cruces              44  68  49  67 /   0   0   0   0
Alamogordo              41  65  46  65 /  30   0   0   0
Cloudcroft              30  42  36  43 /  40   0   0   0
Truth or Consequences   39  63  44  63 /   0   0   0   0
Silver City             38  55  40  52 /  30   0  20  20
Deming                  41  65  46  64 /   0   0   0   0
Lordsburg               38  63  43  60 /  20   0  10  20
West El Paso Metro      51  71  53  71 /   0   0   0   0
Dell City               48  71  45  73 /   0   0   0   0
Fort Hancock            46  77  47  77 /   0   0   0   0
Loma Linda              45  64  47  65 /   0   0   0   0
Fabens                  49  74  51  75 /   0   0   0   0
Santa Teresa            44  70  48  70 /   0   0   0   0
White Sands HQ          48  67  50  68 /   0   0   0   0
Jornada Range           40  64  46  64 /   0   0   0   0
Hatch                   43  65  47  65 /   0   0   0   0
Columbus                45  69  50  68 /   0   0   0   0
Orogrande               44  67  47  68 /  20   0   0   0
Mayhill                 37  57  42  56 /  40   0   0   0
Mescalero               32  53  38  53 /  40   0   0   0
Timberon                32  53  37  53 /  30   0   0   0
Winston                 29  56  33  55 /   0   0  10  10
Hillsboro               39  61  44  60 /   0   0   0  10
Spaceport               40  63  44  63 /   0   0   0   0
Lake Roberts            33  53  34  51 /  40   0  30  30
Hurley                  38  58  39  55 /  20   0  10  20
Cliff                   27  61  29  58 /  40   0  30  30
Mule Creek              35  55  37  51 /  50   0  40  30
Faywood                 39  58  43  56 /  10   0   0  10
Animas                  42  68  47  64 /  10   0  10  20
Hachita                 41  67  45  64 /   0   0   0  10
Antelope Wells          45  68  47  66 /  10   0   0   0
Cloverdale              44  62  45  59 /  20   0   0  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 8 PM MST this evening for NMZ403>414-417.

     High Wind Warning until 5 AM MST Saturday for NMZ415-416.

     High Wind Warning until 11 PM MST this evening for NMZ402.

TX...Wind Advisory until 8 PM MST this evening for TXZ418>424.

&&
Hazardous weather outlook, Dec 24, 4:51 AM MST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
451 AM MST Fri Dec 24 2021

NMZ401>417-TXZ418>424-251200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
451 AM MST Fri Dec 24 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight...

Strong westerly winds of 35 to 45 mph with gusts greater than 70
mph in the mountains, and gusty winds between 25 to 35 mph and
gusts to 55 mph in the lowlands are expected today across the
Borderland. Blowing dust is also possible during the afternoon
hours associated to the strong winds.

Rain showers are possible across portions west of the Rio Grande
including the Gila Region, and over the Sacramento Mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Breezy to windy conditions are expected each afternoon. Gusty
winds return on Sunday. Rain chances return by mid-week, mainly
for area mountains. Otherwise, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Crespo

In the hours before

Local storm report, Dec 24, 11:47 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1147 AM MST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     DUST STORM       1 NW DEMING             32.27N 107.76W
12/24/2021                   LUNA               NM   EMERGENCY MNGR

            BROWN OUT AND LOW VIS NEAR 1 MILE ACROSS THE
            CITY OF DEMING DUE TO GUSTY WINDS RESULTING
            IN BLOWING DUST. NM 11 RUNNING SOUTH THROUGH
            DEMING SHUT DOWN.

&&

JD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, West Slopes Sacramento Mountains Below 7500 Feet

When
December 24, 2:00 PM MST to 5:00 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The High Rolls Mesonet site recorded a peak gust of 66 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996388.